x

Find the Right Therapist

Find the Right Therapist

Advanced Search | Don't show me this again.

 

Depression Medications: Side Effects and Libido, a Follow-Up

The bottom end of a bed is shown with clothes laying on it.

Since my last blog, Depression Medications: How Can You Get Your Libido Back? a number of you have asked for more information about possible sexual side effects caused by antidepressants. Before I say more—a cautionary word—I’m a psychotherapist/counselor, not a medical doctor/psychiatrist. So what I write in this blog is drawn from my (extensive) experience working with people who have challenges and/or difficulties with sex—I’m a sexologist, not a psychopharmacologist!

Some of the worst culprits, or libido smashers, are the selective serotonin reuptake inhibitors (SSRIs) such as Effexor, Paxil, Prozac, and Zoloft. Unfortunately, these are all heavily prescribed. I mentioned last month that many folks can benefit from a so-called “drug holiday,” when they forgo their medication for a few days. Be aware that this intervention does not work for Prozac. This is due to the much longer period of time that Prozac remains in the bloodstream, compared to the other shorter-acting SSRIs, like Zoloft.

Several types of antidepressants have virtually no side effects. The most common ones that I hear about are Wellbutrin, Xanax, and Klonopin. I’ll often suggest, to the new people I see, substituting (with the agreement of their medical doctor, of course) Xanax or Klonopin for Wellbutrin because the latter can exacerbate anxiety or “agitated depression,” as it’s called by psychiatrists.

Wellbutrin is also infamous for causing insomnia and headaches, which tend to make most of us anxious, and it certainly doesn’t contribute to an enjoyable sexual connection! Wellbutrin is pharmacologically distinct from the SSRIs, as it enhances the neurotransmitter dopamine, which has the opposite effect on libido and orgasm of serotonin. Xanax and Klonopin are usually prescribed to combat anxiety, not serotonin, so they tend to have very few sexual side effects.

I will often recommend that people who are leery about psychotropics try St. John’s Wort, which is most effective, I’ve found, for Type A blood types (remember, I’m not prescribing, just using anecdotal experience to make these suggestions!). Because it’s not regulated as a pharmaceutical substance, I’m told that efficacy can vary widely.

Find a Therapist

Advanced Search
The individuals I see in my office have reported that Viagra is effective for SSRI-induced absence of orgasm, and I’ve known people of both genders who swear by the botanical preparation ginkgo biloba to reverse libido, arousal, and/or orgasm problems. One sex therapist colleague tells me that Viagra can be helpful for women as well, but no one I work with has directly reported this to me.

If switching to an alternative psychotropic is not clinically appropriate or effective, some doctors might recommend adding another medication on a daily or as-needed basis. Many people are hesitant about taking one drug, let alone two! But for those who are comfortable with it, a second medication can often offer an antidote to the side effects of an otherwise helpful medication.

Most commonly, a sexual-savvy psychiatrist will prescribe a single low dose of Wellbutrin for people complaining of sexual side effects from other antidepressants—employing lower does of Wellbutrin than would be necessary to treat depression alone. These small doses can restore the serotonin-dopamine balance that I mentioned earlier, alleviating sexual side effects.

People starting out with me often ask if I suspect that their sexual problems are relationship issues or caused by medication. I always ask them how long the sexual challenges have been occurring. SSRI-induced sexual dysfunction follows a fairly typical pattern: it begins within days or weeks of starting the new psychotropic medication. For example, a woman may report that she can no longer reach orgasm with her husband within weeks of beginning Prozac for obsessive compulsive disorder.

Women rarely volunteer this immediately, but I ask LOTS of questions, which makes it easier to discuss sexual concerns. Men usually have less hesitation talking about such problems, and as one man said to me recently, “that’s why we came to a sex therapist and not the marriage therapist down the street!” The fact that I coach by phone also seems to help, especially for men, who might have difficulty opening up “when the plumbing doesn’t work!”

Don’t forget—if you have questions about your medications, make sure to discuss them with your medical doctor or psychiatrist.

Connect with Jill on Google+


© Copyright 2011 by Jill Denton, MFT, CSAT, CCS, therapist in Los Osos, California. All Rights Reserved.

Sign up for the GoodTherapy.org Newsletter!
Get weekly mental health and wellness news and information sent straight to your inbox!

  • Find the Right Therapist
  • Join GoodTherapy.org - Therapist Only
Comments
  • Steve February 23rd, 2011 at 4:36 PM #1

    I was on zoloft for a while for depression and anxiety but I never noticed any decrease in sex drive. As a matter of fact when I was on the medication it made me feel so much better than I had before starting the drugs that I found me and my wife to be closer than before. I guess they can affect people in all kinds of different ways.

  • Beth February 23rd, 2011 at 7:04 PM #2

    Most,if not all, of these drugs have been around for decades now. Ans we still have to take them with their side-effects. Are there no alternatives at all? What about traditional medications from the East? If a person is prescribed one of these drugs for medication, with the side effects being a loss of libido, it is only going to alleviate the depression due to the relationship problems that are bound to occur. So a drug taken for depression is causing depression!!!

  • G EMERY February 24th, 2011 at 4:27 AM #3

    Side effectsof one drug forcing you to take even more drugs?! No thanks! I would rather go with alternative medicine for depression.

  • Dianna February 24th, 2011 at 5:39 AM #4

    Ok so if it is a decision of feeling so much better than I had been or having sex, I think that while I am healing I will take the feeling better no matter what effect the drugs may have on my libido.

  • Rob February 25th, 2011 at 4:11 PM #5

    How can you tell if it’s the meds or the anxiety itself that’s affecting your libido? My wife’s got new meds for anxiety and her sex drive has plummeted. I don’t know if it’s both or one of them that’s to blame.

  • Jane February 26th, 2011 at 6:24 AM #6

    Are there any moves from the pharmaceutical companies who develop these drugs to push for research into one that does not cause these hormonal fluctuations that could be the cause of lower sex drive in some users?

  • Shaun February 26th, 2011 at 9:52 AM #7

    All the side-effects of medicine make me wonder if it’s even worth it. Look at any bottle of pills and you’ll see a laundry list of things that can go horribly wrong, including heart disease, stroke, death, sweating, and for some bizarre reason, “unpleasant taste”. I’m starting to think that the pharmaceutical companies are having a right laugh at the choices they present.

  • ronan February 26th, 2011 at 1:38 PM #8

    I feel antidepressants cause more problems than they solve. If we made more of an effort to not get so depressed with everything we wouldn’t have this problem in the first place. I find I do better when I consciously focus on seeing the positives than when I’m on meds alone.

  • bruce June 21st, 2012 at 1:16 PM #9

    I have been taking Xanax for a while now .I had Prostate Cancer and thing were looking up in till i starred taking Xanax also i had many financial issues in the past year . I am not doing well sexually and especially in the last month .
    I am using injection therapy but came reach an orgasums unless i am with out my partner

  • Lynne August 16th, 2012 at 12:36 PM #10

    Effexor is not an SSRI. It is SNRI – not only does it affect seratonin but also norepinephrine. Don’t try to take a vacation per say from Effexor. Withdrawl hits quickly with the stuff – mood swings and headaches among other things.

  • Adderall withdrawal September 26th, 2014 at 4:50 PM #11

    Hello my friend! I want to say that this article is amazing, nice written and include approximately all important infos.
    I would like to look extra posts like this .

Leave a Reply

By commenting you acknowledge acceptance of GoodTherapy.org's Terms and Conditions of Use.

 

 

 

* = Required fields

Find the Right Therapist

Advanced Search | Browse Locations

Content Author Title

Recent Comments

  • Karen M.: I have gained needed knowledge with this article. My husband labels himself as a Christian but is no where near that title. He uses the...
  • iizzmmee: I am embarrassed and ashamed. My husband of 17 years is 34. He is always seeking\giving attention to teenage girls. For over a year he...
  • The GoodTherapy.org Team: Hi Sara, If you would like to consult with a mental health professional, please feel free to return to our homepage,...
  • The GoodTherapy.org Team: Thank you for your comment, Carol. We wanted to provide links to some resources that may be relevant to you here. We have...
  • The GoodTherapy.org Team: Hi Mary, We received the comment that you submitted on our blog earlier today. Thank you so much for visiting...